Topics:

Statins, Coenzyme Q10, and Myositis: Is the Connection Tenable-or Tenuous?

Statins, Coenzyme Q10, and Myositis: Is the Connection Tenable-or Tenuous?

In their article, "Dyslipidemia in Patients With CAD: How to Make Best Use of Drug Therapy" (CONSULTANT, October 2000, page 2097), Drs Harry Yu, Richard Pasternak, and Geoffrey Ginsberg discuss the adverse effects associated with statin therapy, including myositis. I wish to point out that myositis may possibly be related to a reduced coenzyme Q10 level and that statins have been shown to lower the level of coenzyme Q10 in humans.1 Would the authors care to comment on the clinical significance of this effect?
-- Richard S. Banfield, MD
   New Canaan, Conn
As a member of the Adult Treatment Panel III (Expert Panel on the Detection, Evaluation, and Treatment of High Blood Cholesterol in Adults) and as an author of the Clinical Advisory on Statins from the American College of Cardiology, the American Heart Association, and the National Heart, Lung, and Blood Institute,1 I am familiar with the anecdotal reports on the effect of statins on coenzyme Q10 levels. Our groups have reviewed these reports carefully, and at this point we see no reason to conclude that a reduction in coenzyme Q10 levels that may occur with statin use is of any clinical consequence. Furthermore, there is no convincing evidence that this possible effect is related to occasional statin toxicity or that administration of coenzyme Q10 can help prevent or ameliorate statin-induced muscle problems.
-- Richard C. Pasternak, MD
   Associate Professor of Medicine
   Harvard Medical School
   Boston

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.